Alert archive / California / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 4, NWS Hanford, CA

April 11, 2012Fresno County, Tulare County, California

NWS Hanford, CA issued this severe thunderstorm warning at Apr 11, 2012, 3:26 PM PDT for Fresno County, Tulare County, California. It was in force for 34 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 11, 2012, 3:26 PM PDT (22:26 UTC)
Expired
Apr 11, 2012, 4:00 PM PDT
In force
34 min
Issued by
NWS Hanford, CA
Area
Storm-based polygon

Counties Fresno County, CA, Tulare County, CA

The radar

The San Joaquin Valley radar (KHNX), 49 km from the middle of the area, began a volume at 22:29 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 12:00Z, 10.4 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 12:00Z on 2012-04-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 10 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 12:00Z on 2012-04-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
10 J/kg
Mixed-layer CIN
-3 J/kg
Mixed-layer LCL
522 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

145 
WUUS56 KHNX 112226
SVRHNX
CAC019-107-112300-
/O.NEW.KHNX.SV.W.0004.120411T2226Z-120411T2300Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
326 PM PDT WED APR 11 2012

THE NATIONAL WEATHER SERVICE IN HANFORD CA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL FRESNO COUNTY IN CENTRAL CALIFORNIA...
  NORTHWESTERN TULARE COUNTY IN CENTRAL CALIFORNIA...

* UNTIL 400 PM PDT

* AT 319 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED OVER NORTHWESTERN TULARE COUNTY...OR 9 MILES
  NORTH OF VISALIA...AND MOVING NORTHEAST AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHWESTERN TULARE COUNTY AT 340 PM PDT

LAT...LON 3667 11909 3647 11896 3640 11931 3648 11936
TIME...MOT...LOC 2226Z 242DEG 13KT 3647 11926

$$

JDB
2 follow-up statements
602 
WWUS56 KHNX 112245
SVSHNX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
345 PM PDT WED APR 11 2012

CAC019-107-112300-
/O.CON.KHNX.SV.W.0004.000000T0000Z-120411T2300Z/
TULARE CA-FRESNO CA-
345 PM PDT WED APR 11 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM PDT
FOR CENTRAL FRESNO AND NORTHWESTERN TULARE COUNTIES...

AT 339 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED OVER NORTHWESTERN TULARE COUNTY...OR 13
MILES NORTHEAST OF VISALIA...MOVING NORTHEAST AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  RURAL NORTHERN TULARE COUNTY AT 400 PM PDT

LAT...LON 3667 11909 3647 11896 3640 11931 3648 11936
TIME...MOT...LOC 2245Z 242DEG 13KT 3650 11918

$$

JDB
126 
WWUS56 KHNX 112252
SVSHNX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
352 PM PDT WED APR 11 2012

CAC019-107-112301-
/O.EXP.KHNX.SV.W.0004.000000T0000Z-120411T2300Z/
TULARE CA-FRESNO CA-
352 PM PDT WED APR 11 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL FRESNO AND
NORTHWESTERN TULARE COUNTIES WILL EXPIRE AT 400 PM PDT...

CONDITIONS HAVE WEAKENED BELOW SEVERE CRITERIA AND THE SEVERE 
THUNDERSTORM WARNING HAS BEEN ALLOWED TO EXPIRE.

LAT...LON 3667 11909 3647 11896 3640 11931 3648 11936
TIME...MOT...LOC 2251Z 242DEG 13KT 3651 11916

$$

JDB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hanford, CA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 11, 2:50 PM PDT, 36 minutes earlier.

Area forecast discussion, Apr 11, 2:50 PM PDT, 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
250 PM PDT WED APR 11 2012

.SYNOPSIS...
A LOW PRESSURE TROUGH IS EXPECTED TO MOVE THROUGH THE REGION TODAY
LIFTING OUT BY TONIGHT. COLD AIR BEHIND THIS SYSTEM WITH AFTERNOON
HEATING MAY RESULT IN AFTERNOON THUNDERSTORMS TODAY. YET ANOTHER
SYSTEM IS EXPECTED TO MOVE INTO THE AREA BY THURSDAY NIGHT THROUGH
SATURDAY.

&&

.DISCUSSION...
RAIN AND SNOW CONTINUES ACROSS THE CENTRAL CALIFORNIA INTERIOR
...WITH HAIL/HEAVY PRECIP PRODUCING THUNDERSTORMS DOMINATING THE
SAN JOAQUIN VALLEY. BASED ON THIS MORNING UPPER AIR OBSERVATIONS
AND MODEL DATA...HEAVY PRECIP AND HAIL WILL BE THE MAIN CONCERN
WITH TODAY/S THUNDERSTORM...WITH WEAK ROTATION POSSIBLY PRODUCING
A FUNNEL CLOUD BEFORE SUNSET. SPC DOES HAVE THE CWFA UNDER A
THREAT OF THUNDERSTORM ACTIVITY WHICH SUPPORTS MODEL AND
OBSERVATIONAL DATA FAVORING THE WEST SIDE OF THE SAN JOAQUIN
VALLEY FROM FRESNO COUNTY NORTH THROUGH MERCED COUNTY. DOPPLER
RADAR HAS SUPPORTED THIS ASSESSMENT WITH MUCH WEAK STORMS MOVING
THROUGH KERN COUNTY. WHILE THE CURRENT STORMS CONTINUE TO MOVE
TOWARD THE EAST SIDE OF THE VALLEY...NEW STORMS ARE DEVELOPING ON
THE WEST SIDE OF THE VALLEY. DUE TO CONTINUED PRECIP OVER THE
HIGHER ELEVATIONS...WILL KEEP THE WINTER WEATHER ADVISORY IN
EFFECT UNTIL 400 PM PDT THIS AFTERNOON.

AFTER TODAY/S STORM...WILL NOW CONCENTRATE ON THE NEXT STORM THAT
IS ORIGINATING FROM A MORE GULF OF ALASKA REGION. THIS STORM HAS
THE POTENTIAL FOR TO INTRODUCE MUCH COLDER AIR INTO THE REGION AND
HIT THE DISTRICT WITH MUCH HEAVIER PRECIP. MODEL AND OBSERVATIONAL
PRECIP-WATER DATA SHOW THE NEXT STORM PUSHING A GOOD PLUME OF
MOIST AIR INTO THE REGION ON FRIDAY...ALONG WITH THE LEFT FRONT
QUAD OF A 110KT JET MAX. BY FRIDAY MORNING...500MB HEIGHT ANALYSIS
SHOWS AN GOOD DIFLUENCE FLOW OVER CENTRAL CALIFORNIA WHICH MAY
SUPPORT FOR GOOD LIFT ALONG WITH THE JET MAX DYNAMICS. MODELS PROG
GOOD PRECIP WITH THIS NEXT STORM AS OROGRAPHIC LIFT...ALONG WITH
DYNAMIC LIFT MAY PRODUCE SIGNIFICANT PRECIP AMOUNTS FROM LATE
THURSDAY NIGHT THROUGH FRIDAY AFTERNOON. MODELS AREA ALSO PROGGING
500MB TEMPS OF MINUS 30 WITH FRIDAY STORM. THESE VALUES COULD
LOWER SNOW LEVEL TO 4000 WITH LOCAL SNOW DOWN TO 3500 FEET. IN
ADDITION...THE COLD CORE SYSTEM HAS THE POTENTIAL OF SUPPORTING
CONVECTIVE DEVELOPMENT OF FRIDAY...EVEN WITH SIGNIFICANT CLOUD
COVER. WILL WAIT UNTIL AFTER TODAY/S CONVECTIVE EVENT BEFORE
ISSUING ANY STATEMENTS ON FRIDAY/S STORM.

&&

.AVIATION...
MVFR CONDITIONS WILL PREVAIL THROUGHOUT THE SOUTHERN SIERRA AND THE
TEHACHAPI MOUNTAINS THROUGH 00Z FRIDAY WITH LOCAL IFR IN SHOWERS.
LOCAL MVFR CONDITIONS IN SHOWERS WILL OCCUR IN THE SAN JOAQUIN
VALLEY AND ADJACENT FOOTHILLS WITH ISOLATED IFR IN THUNDERSTORMS
THROUGH 02Z THURSDAY. VFR CONDITIONS CAN BE EXPECTED ACROSS THE KERN
COUNTY DESERT THROUGH 00Z FRIDAY.

&&

.AIR QUALITY ISSUES...
NONE.

&&

.HNX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 4 PM PDT THIS AFTERNOON ABOVE 6000
FEET FOR THE SOUTHERN SIERRA NEVADA /CAZ096-097/.

&&

PUBLIC...MOLINA
AVN/FW...DCH
SYNOPSIS...BSO

WEATHER.GOV/HANFORD
Hazardous weather outlook, Apr 10, 4:25 PM PDT, 23 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY - HANFORD CA
425 PM PDT TUE APR 10 2012

CAZ089>099-112330-
WEST CENTRAL SAN JOAQUIN VALLEY-EAST CENTRAL SAN JOAQUIN VALLEY-
SOUTHWESTERN SAN JOAQUIN VALLEY-SOUTHEASTERN SAN JOAQUIN VALLEY-
MARIPOSA MADERA AND FRESNO COUNTY FOOTHILLS-
TULARE COUNTY FOOTHILLS-KERN COUNTY MOUNTAINS-
SIERRA NEVADA FROM YOSEMITE TO KINGS CANYON-
TULARE COUNTY MOUNTAINS-INDIAN WELLS VALLEY-
SOUTHEASTERN KERN COUNTY DESERT-
425 PM PDT TUE APR 10 2012

...UNSETTLED WEATHER THE REST OF THE WEEK...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ALL OF INTERIOR CENTRAL
CALIFORNIA.

.DAY ONE...TONIGHT

THE RED FLAG WARNING FOR THE KERN COUNTY MOUNTAINS...INCLUDING
THE PIUTE MOUNTAINS HAS BEEN CANCELLED. PLEASE REFER TO THE LATEST
PLEASE SEE /SFORFWHNX/ FOR MORE DETAILS.

THE WINTER STORM WATCH FOR THE SOUTHERN SIERRA NEVADA FROM
YOSEMITE TO THE TULARE-KERN COUNTY LINE HAS BEEN CANCELLED. PLEASE
REFER TO THE LATEST WINTER WEATHER MESSAGE /SFOWSWHNX/ FOR MORE
DETAILS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

A WINTER WEATHER ADVISORY HAS BEEN ISSUED FOR 4AM PDT WEDNESDAY UNTIL
4PM PDT WEDNESDAY. PLEASE REFER TO THE LATEST WINTER WEATHER
MESSAGE /SFOWSWHNX/ FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT OR
UNUSUAL CONDITIONS TO THE NATIONAL WEATHER SERVICE.

ANDERSEN

In the hours before

Local storm report, Apr 11, 2:31 PM PDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
231 PM PDT WED APR 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0222 PM     HAIL             10 NE HANFORD           36.43N 119.53W
04/11/2012  M1.00 INCH       KINGS              CA   NWS EMPLOYEE

            SOME ACCUMULATION ON THE ROADS

&&

INIGUEZ
Local storm report, Apr 11, 2:40 PM PDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
240 PM PDT WED APR 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     FUNNEL CLOUD     6 SE KINGSBURG          36.46N 119.48W
04/11/2012                   TULARE             CA   TRAINED SPOTTER

&&

BSO
Special weather statement, Apr 11, 2:49 PM PDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
249 PM PDT WED APR 11 2012

CAZ091-092-094-095-112245-
KINGS CA-KERN CA-TULARE CA-
249 PM PDT WED APR 11 2012

THE NATIONAL WEATHER SERVICE IN HANFORD HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN TULARE COUNTY IN CENTRAL CALIFORNIA
  WESTERN KERN COUNTY IN CENTRAL CALIFORNIA
  EAST CENTRAL KINGS COUNTY IN CENTRAL CALIFORNIA

UNTIL 345 PM PDT

AT 245 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES SOUTHEAST OF
CORCORAN TO 13 MILES SOUTHWEST OF ARVIN...GENERALLY ALONG HIGHWAY
99 FROM NEAR TULARE SOUTH TOWARD THE GRAPEVINE...AND MOVING
NORTHEAST AT 20
MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THESE STORMS.

LOCATIONS IMPACTED INCLUDE...
   MCFARLAND...
   DELANO...
   BAKERSFIELD AND  EARLIMART...
   LAMONT...
   TULARE AND  ARVIN...
   PORTERVILLE...

LAT...LON 3631 11915 3515 11856 3492 11901 3608 11960
TIME...MOT...LOC 2148Z 238DEG 18KT 3604 11946 3505 11896

INIGUEZ
Special weather statement, Apr 11, 3:04 PM PDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
304 PM PDT WED APR 11 2012

CAZ090>094-096-112330-
KINGS CA-TULARE CA-FRESNO CA-
304 PM PDT WED APR 11 2012

THE NATIONAL WEATHER SERVICE IN HANFORD HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL FRESNO COUNTY IN CENTRAL CALIFORNIA
  WESTERN TULARE COUNTY IN CENTRAL CALIFORNIA
  EXTREME NORTHEASTERN KINGS COUNTY IN CENTRAL CALIFORNIA

UNTIL 430 PM PDT

AT 255 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PARLIER TO
EARLIMART...AND MOVING EAST AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THESE STORMS...ALONG
WITH FREQUENT DANGEROUS LIGHTNING.

LOCATIONS IMPACTED INCLUDE...
   VISALIA...
   ORANGE COVE...
   FARMERSVILLE...
   EXETER AND LINDSAY...
   PORTERVILLE AND WOODLAKE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3686 11913 3592 11886 3584 11939 3677 11960
TIME...MOT...LOC 2203Z 259DEG 26KT 3661 11944 3587 11928

SANGER

WEATHER.GOV/HANFORD
Local storm report, Apr 11, 3:13 PM PDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
313 PM PDT WED APR 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0212 PM     HAIL             HANFORD                 36.33N 119.65W
04/11/2012  M0.50 INCH       KINGS              CA   NWS EMPLOYEE

            DIME-SIZED HAIL FOR ABOUT 2 MINUTES

&&

BSO
Local storm report, Apr 11, 3:15 PM PDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JOAQUIN VALLEY CA
315 PM PDT WED APR 11 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0240 PM     HAIL             TULARE                  36.20N 119.34W
04/11/2012  E0.25 INCH       TULARE             CA   PUBLIC

            ABOUT 2 INCHES DEEP ON ROAD NEAR RD 60 AND AVE 240

&&

BSO

The office that day

Everything else NWS Hanford, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 11, 11:39 AM PDTSpecial Weather StatementHNXKings66 min
Apr 11, 12:45 PM PDTSpecial Weather StatementHNXFresno45 min
Apr 11, 1:02 PM PDTSevere Thunderstorm WarningHNXFresno, Kings, Tulare43 min
Apr 11, 1:44 PM PDTSevere Thunderstorm WarningHNXFresno, Kings, Tulare31 min
Apr 11, 2:13 PM PDTSevere Thunderstorm WarningHNXFresno, Kings, Tulare47 min
Apr 11, 2:24 PM PDTSpecial Weather StatementHNXKings51 min
Apr 11, 2:43 PM PDTTornado WarningHNXTulare32 min
Apr 11, 2:49 PM PDTSpecial Weather StatementHNXKern56 min
Apr 11, 3:04 PM PDTSpecial Weather StatementHNXTulare86 min
Apr 11, 3:30 PM PDTSpecial Weather StatementHNXTulare45 min

Nearby

Severe Thunderstorm Warnings in California, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.